Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 248, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 30, 2018, 10:33 PM CST for Labette County, Neosho County, Wilson County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2018, 10:33 PM CST (04:33 UTC)
- Expired
- Nov 30, 2018, 11:15 PM CST
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Labette County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 30, 9:47 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
848
WUUS53 KICT 010433
SVRICT
KSC099-133-205-010515-
/O.NEW.KICT.SV.W.0248.181201T0433Z-181201T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1033 PM CST FRI NOV 30 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Wilson County in southeastern Kansas...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 1115 PM CST.
* At 1033 PM CST, severe thunderstorms were located along a line
extending from near Fredonia to 6 miles northeast of Cherryvale to
near Edna, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Parsons, Chanute, Fredonia, Oswego, Erie, Chetopa, Altamont, St.
Paul, Thayer, Edna, Altoona, Mound Valley, Galesburg, Bartlett,
Labette, Benedict, Stark, Earlton, Lake Parsons and Dennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.
LAT...LON 3701 9534 3738 9552 3750 9585 3773 9566
3773 9509 3700 9507
TIME...MOT...LOC 0433Z 220DEG 48KT 3750 9585 3735 9551 3700 9534
HAIL...1.00IN
WIND...70MPH
$$
LAWSON3 follow-up statements
434
WWUS53 KICT 010448
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1048 PM CST FRI NOV 30 2018
KSC099-133-205-010515-
/O.CON.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Wilson KS-Labette KS-Neosho KS-
1048 PM CST FRI NOV 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR EASTERN WILSON...LABETTE AND NEOSHO COUNTIES...
At 1048 PM CST, severe thunderstorms were located along a line
extending from 5 miles south of Buffalo to Galesburg to near Chetopa,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Parsons, Chanute, Fredonia, Oswego, Erie, Chetopa, Altamont, St.
Paul, Thayer, Edna, Altoona, Mound Valley, Galesburg, Bartlett,
Labette, Benedict, Stark, Earlton, Lake Parsons and Dennis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.
LAT...LON 3701 9534 3738 9552 3750 9585 3773 9566
3773 9509 3700 9507
TIME...MOT...LOC 0448Z 219DEG 48KT 3764 9571 3749 9537 3703 9517
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
LAWSON157
WWUS53 KICT 010506
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1106 PM CST FRI NOV 30 2018
KSC205-010516-
/O.CAN.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Wilson KS-
1106 PM CST FRI NOV 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.
LAT...LON 3701 9534 3739 9553 3773 9552 3773 9509
3700 9508
TIME...MOT...LOC 0506Z 220DEG 48KT 3782 9552 3767 9518 3721 9498
$$
KSC099-133-010515-
/O.CON.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Labette KS-Neosho KS-
1106 PM CST FRI NOV 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR LABETTE AND NEOSHO COUNTIES...
At 1106 PM CST, severe thunderstorms were located along a line
extending from near Humboldt to 7 miles northwest of Walnut to 6
miles southwest of West Mineral, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Parsons, Chanute, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer,
Edna, Mound Valley, Galesburg, Bartlett, Labette, Stark, Earlton,
Lake Parsons, Dennis, Big Hill Lake, Chanute Airport and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.
LAT...LON 3701 9534 3739 9553 3773 9552 3773 9509
3700 9508
TIME...MOT...LOC 0506Z 220DEG 48KT 3782 9552 3767 9518 3721 9498
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$
LAWSON886
WWUS53 KICT 010511
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1111 PM CST FRI NOV 30 2018
KSC099-133-010521-
/O.EXP.KICT.SV.W.0248.000000T0000Z-181201T0515Z/
Labette KS-Neosho KS-
1111 PM CST FRI NOV 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR LABETTE AND NEOSHO COUNTIES
WILL EXPIRE AT 1115 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.
LAT...LON 3701 9534 3739 9553 3773 9552 3773 9509
3700 9508
TIME...MOT...LOC 0511Z 220DEG 48KT 3782 9552 3767 9518 3721 9498
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 6:12 PM CST, 4 hours 21 minutes earlier.
Area forecast discussion, Nov 30, 6:12 PM CST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 612 PM CST Fri Nov 30 2018 .SHORT TERM...(This evening through Monday night) Issued at 300 PM CST Fri Nov 30 2018 Vigorous shortwave moving out of the southern Rockies will rapidly move into the plains this evening and overnight. As it lifts north it will be become vertically stacked and take on a more negative tilt as it moves into ern KS. Large scale ascent and diffluent flow will lead to widespread showers and some thunderstorms, increasing across most of the forecast area late this afternoon into this evening. System is coming out a little slower and deeper than previously thought, which will allow better low level moisture to increase into areas east of the KS Turnpike by this evening. Latest hi-rez models solutions suggests bulk shear of 65-70kt and MUCAPE values increasing to 1500-1700 J/KG by this evening. Of a bigger concern is increasing surface based instability (1200-1500 J/KG) and 0-1 km shear (35-40 kts) and directional shear, which suggests a low topped supercell threat for areas over SE KS this evening. This increasing low level instability, combined with the above mentioned bulk shear, suggests an increasing chance of severe storms for SE KS (see latest Day 1 SPC outlook), if the storms can become rooted in the boundary layer. Its still somewhat conditional or whether this will occur, or if the storms will stay slightly elevated. With that in mind, quarter size hail/60 mph winds, look to be the main concern, but a brief tornado cannot be ruled out, given 0-1km shear values. Could see a few strong storms to the west of this main severe threat area, extend back to the KS turnpike, as elevated instability increases to 1500 j/kg late this evening. The mid/upper shortwave deepens as it makes slow progress north and east into the Missouri Valley on Sat with some lingering light precipitation likely across much of northern KS. Light rain may mix with snow at times as colder air gets wrapped into the system, but any accumulations are expected to remain light at this time. Gusty northwest winds are also anticipated with 20-30 knot gusts possible across central KS. Below normal temperatures will prevail again on Sunday as a mean mid/upper trough remains in place across the CONUS. Maintained some low pops along the I-70 corridor where a light wintry mix will remain possible. Ketcham .LONG TERM...(Tuesday through Friday) Issued at 300 PM CST Fri Nov 30 2018 A broad mid/upper trough will remain over the central plains for the start of the work week. This will lead to an extended period of below normal (ie...cold) temperatures. The first shot of cold air will arrive across the area early in the week with little if any moderation before the next blast arrives early on Thu. The middle of the week looks dry, but a southern stream system moves north over the top of the shallow cold air for late Thu into Fri. At this time it looks like another shot of wintry precip by Fri. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 605 PM CST Fri Nov 30 2018 Poor aviation conditions to continue through the night due to low clouds, fog, and TSRA. A dynamic storm system continues to encroach on the area from the west this evening. At the surface, a warm front stretches across the state of Oklahoma. North of that front, an easterly/upslope low level flow has lead to widespread low clouds and fog with widespread IFR/LIFR condition at this time. Later tonight, SHRA/TSRA will move through the area, adding to the impacts to aviation. The strongest storms may contain large hail, with a low-end threat of wind gusts of 50+ kt. TSRA should clear the area after Midnight, with gusty NW winds developing in the wake of the system. Some -SN may impact KRSL/KSLN/KGBD on the backside of the system, but confidence in how far south winter precip will reach is less certain. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 42 49 33 43 / 90 30 10 0 Hutchinson 37 46 32 40 / 80 40 20 10 Newton 40 45 32 40 / 90 50 20 10 ElDorado 44 48 33 42 / 90 30 20 10 Winfield-KWLD 44 51 33 46 / 80 10 0 0 Russell 33 41 29 35 / 90 70 50 20 Great Bend 34 43 29 37 / 90 50 40 10 Salina 36 42 32 38 / 90 60 50 20 McPherson 36 44 31 39 / 90 50 30 10 Coffeyville 51 54 35 49 / 90 10 0 0 Chanute 51 52 34 45 / 100 20 10 0 Iola 50 52 34 44 / 100 30 20 10 Parsons-KPPF 52 53 34 48 / 90 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 PM CST this evening for KSZ032-033- 047-048-050-067-082-091. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RM
Hazardous weather outlook, Nov 30, 9:54 PM CST, 39 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 954 PM CST Fri Nov 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020400- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 954 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are expected overnight especially along and east of the Kansas Turnpike where a few strong or severe storms are possible. The primary severe threats will be hail up to quarter sized as well as 50 to 60 mph winds. A brief tornado cannot be ruled out over extreme southeast Kansas during the evening hours. A Tornado Watch is in effect for portions of southeast Kansas until 5 am, Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A brief period of light snow and gusty winds may lead to minor travel impacts along the Interstate 70 corridor early Saturday morning. Very light snow accumulations are possible. There are chances of a wintry mix on Sunday evening along the Interstate 70 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
In the hours before
Special weather statement, Nov 30, 9:29 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
929 PM CST FRI NOV 30 2018
KSZ098-010400-
Chautauqua KS-
929 PM CST FRI NOV 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chautauqua County in southeastern Kansas...
* Until 1000 PM CST.
* At 927 PM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Cedar
Vale to near Bigheart...and moving northeast at 55 mph.
hail up to the size of dimes...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Sedan, Cedar Vale and Chautauqua.
LAT...LON 3701 9652 3717 9653 3727 9653 3729 9619
3700 9609
TIME...MOT...LOC 0329Z 214DEG 46KT 3712 9651 3687 9630
LAWSONSpecial weather statement, Nov 30, 9:46 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 PM CST FRI NOV 30 2018
KSZ098-010415-
Chautauqua KS-
946 PM CST FRI NOV 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chautauqua County in southeastern Kansas...
* Until 1015 PM CST.
* At 945 PM CST...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Grenola to Chautauqua...and moving northeast at 55 mph.
hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with these storms.
* Locations impacted include...
Sedan, Peru, Chautauqua, Elgin, Niotaze and Hale.
A Tornado Watch remains in effect until 500 AM CST for southeastern
Kansas.
LAT...LON 3730 9649 3730 9597 3707 9596 3701 9597
3700 9597 3700 9634
TIME...MOT...LOC 0346Z 204DEG 48KT 3730 9640 3701 9617
LAWSONLocal storm report, Nov 30, 9:57 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
957 PM CST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST SEDAN 37.13N 96.18W
11/30/2018 E60 MPH CHAUTAUQUA KS LAW ENFORCEMENT
&&
MARTINLocal storm report, Nov 30, 10:04 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1004 PM CST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 7 N SEDAN 37.23N 96.18W
11/30/2018 M1.00 INCH CHAUTAUQUA KS TRAINED SPOTTER
STRONG WINDS WERE SHAKING AROUND THE
SPOTTERS TRUCK.
&&
MARTINLocal storm report, Nov 30, 10:06 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND GST CANEY 37.01N 95.93W
11/30/2018 E60 MPH MONTGOMERY KS LAW ENFORCEMENT
&&
MARTINLocal storm report, Nov 30, 10:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1033 PM CST FRI NOV 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM TSTM WND DMG INDEPENDENCE 37.23N 95.71W
11/30/2018 MONTGOMERY KS LAW ENFORCEMENT
TRAILER DESTROYED WITH PEOPLE TRAPPED
INSIDE. THE 911 CENTER IS WITHOUT POWER.
&&
MARTINThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 7:18 PM CST | Special Weather Statement | ICT | Montgomery | 27 min |
| Nov 30, 7:33 PM CST | Special Weather Statement | ICT | Montgomery | 27 min |
| Nov 30, 7:50 PM CST | Special Weather Statement | ICT | Wilson | 25 min |
| Nov 30, 8:03 PM CST | Special Weather Statement | ICT | Wilson | 27 min |
| Nov 30, 8:19 PM CST | Special Weather Statement | ICT | Greenwood | 26 min |
| Nov 30, 8:26 PM CST | Special Weather Statement | ICT | Sumner | 34 min |
| Nov 30, 8:37 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 38 min |
| Nov 30, 8:40 PM CST | Special Weather Statement | ICT | Woodson | 35 min |
| Nov 30, 8:54 PM CST | Special Weather Statement | ICT | Sumner | 36 min |
| Nov 30, 9:19 PM CST | Special Weather Statement | ICT | Cowley | 26 min |
| Nov 30, 9:29 PM CST | Special Weather Statement | ICT | Chautauqua | 31 min |
| Nov 30, 9:46 PM CST | Special Weather Statement | ICT | Chautauqua | 29 min |
| Nov 30, 9:55 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Montgomery | 29 min |
| Nov 30, 10:11 PM CST | Severe Thunderstorm Warning | ICT | Elk, Labette, Montgomery, Wilson | 35 min |
| Nov 30, 10:57 PM CST | Severe Thunderstorm Warning | ICT | Allen, Woodson | 48 min |
| Dec 1, 1:50 AM CST | Special Weather Statement | ICT | Kingman | 25 min |
| Dec 1, 2:18 AM CST | Special Weather Statement | ICT | Kingman | 42 min |
| Dec 1, 2:57 AM CST | Special Weather Statement | ICT | Sedgwick | 48 min |
| Dec 1, 3:42 AM CST | Special Weather Statement | ICT | Harvey | 48 min |
| Dec 1, 10:13 AM CST | Winter Weather Advisory | ICT | Lincoln, Russell | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.